Texas, 2009

Flash Flooding in Texas, June 28 to 30, 2009

June 28 to 30, 2009 · NWS EPZ · 2 events in 1 county or zone

A plume of moist tropical air was streaming northward over far west Texas between an upper high to the east and a Pacific upper trough to the west. In addition, a weak backdoor front was stalled across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A plume of moist tropical air was streaming northward over far west Texas between an upper high to the east and a Pacific upper trough to the west. In addition, a weak backdoor front was stalled across the area. Disturbances within the southerly flow interacting with the front resulted in thunderstorms that were efficient rain producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 28, 2:12 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 28, 2:12 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
312 PM MDT SUN JUN 28 2009

.SYNOPSIS...
ATMOSPHERIC MOISTURE LEVELS REMAIN HIGH ACROSS THE BORDERLAND WITH A
PLUME OF DEEP SUP TROPICAL MOISTURE ORIENTED OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS. THIS COMBINED WITH A WEAK FRONT PUSHING
IN FROM THE NORTHEAST WILL CREATE SCATTERED THUNDERSTORMS ACROSS THE
AREA TONIGHT AND AGAIN ON MONDAY. AN UPPER HIGH BECOMES ESTABLISHED
OVER ARIZONA AND WESTERN NEW MEXICO TUESDAY THROUGH THE REST OF THE
WEEK. UPPER FLOW WILL BE A BIT DRIER BUT LOW AND MID LEVEL MOISTURE
WILL CONTINUE THROUGH THIS PERIOD...GIVING US A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY FROM TUESDAY ONWARD.

&&

.DISCUSSION...
OVERNIGHT CLOUDS BURNED OFF NICELY BY LATE MORNING/EARLY
AFTERNOON...LEAVING BEHIND ENOUGH INSOLATION TO START FIRING OFF
CONVECTION THIS AFTERNOON. TROPICAL MOISTURE PLUME STILL OVER US AND
WITH WEAK BACK DOOR FRONT MOVING IN FROM THE NORTHEAST HAVE CREATED
ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS TONIGHT. WV IMAGERY
SHOWING UPPER DRY SLOT MOVING INTO THE EASTERN CWA...MAY HELP A FEW
STORMS APPROACH SEVERE THIS EVENING. OTHERWISE MAIN RISK LOOKS LIKE
POTENTIAL FLOODING AS PWS STAY AROUND 1.3 INCHES AND UPPER STEERING
FLOW IS LIGHT.

MONDAY BEGINS A TRANSITION TO A BIT DRIER PATTERN TOWARDS THE LAST
HALF OF THE WEEK. UPPER HIGH RECENTERS OVER ARIZONA AND UPPER FLOW
BECOMES LIGHT NORTHERLY. HOWEVER DEEPER MOISTURE PERSISTS UNTIL AT
LEAST MONDAY AFTERNOON SO SCATTERED THUNDERSTORMS STILL LOOK LIKE A
GOOD BET FOR MONDAY. WILL REDUCE POPS BACK TO SLIGHT CHANCE TUESDAY
AND BEYOND AS PATTERN LOOKS LIKE TYPICAL DIURNAL PATTERN OF
CONVECTION LIMITED MOSTLY TO MOUNTAINS.

&&

.AVIATION...VALID 29/0000Z-30/0000Z...
ENOUGH SUBTROPICAL MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE
COMBINING WITH A WEAK BACKDOOR FRONT IN THE CWA WILL ALLOW SCATTERED
RAIN SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.  CIGS:
SCT - BKN 040-060 AGL BKN100-140 BKN200-250...LCL VFR IFR BKN030
OVC080 3SM +TSRAGS MAINLY 00Z-09Z. SEE TAFS FOR DETAILS.

&&

.FIRE WEATHER...
THE ATMOSPHERE OVER THE FIRE WEATHER ZONES REMAINS VERY MOIST AND
FAIRLY UNSTABLE AS A WEAK BACKDOOR FRONT FROM THE NORTHEAST CONTINUES
TO PUSH SOUTHWARD INTO SOUTHERN NEW MEXICO. EASTERLY FLOW EXISTS
FROM THE SURFACE TO AROUND 10000 FT MSL. A PLUME OF DEEP SUP
TROPICAL MOISTURE IS ORIENTED SW-NE OVER SOUTHERN NEW WITH A RIDGE
OF HIGH PRESSURE ALOFT NOSES WESTWARD INTO SOUTHERN NEW MEXICO FROM
TEXAS. THIS SCENARIO WILL INCREASE SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY AND MONDAY AND KEEP TEMPS SOMEWHAT COOLER AND MIN
RH LEVELS ELEVATED. DUE TO THE SLOW MOVEMENT OF STORMS LOCAL AREAS
OF HEAVY RAIN MAY PRODUCE ISOLATED FLOODING. FOR THE REST OF THE
WEEK UPPER LEVEL HIGH PRESSURE WILL REMAIN OVER THE REGION RESULTING
IN SEASONABLY WARM TEMPERATURES. MODERATE MOISTURE LEVELS WILL ALSO
PERSIST...ENOUGH TO  CONTINUE ISOLATED MOUNTAIN STORMS EACH
AFTERNOON WITH SLIGHT CHANCES FOR STORMS OVER THE LOWLANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  92  72  95  71 /  30  30  30  20  20
SIERRA BLANCA TX        64  88  68  92  67 /  30  40  30  20  20
LAS CRUCES              66  92  71  95  68 /  30  30  30  20  20
ALAMOGORDO              64  90  67  94  66 /  30  40  20  20  20
CLOUDCROFT              49  63  49  68  50 /  40  40  20  20  20
TRUTH OR CONSEQUENCES   65  90  66  92  65 /  30  30  20  20  20
SILVER CITY             58  85  59  87  60 /  30  30  30  20  10
DEMING                  66  91  67  94  66 /  30  30  30  20  20
LORDSBURG               67  92  66  94  65 /  30  30  30  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Jun 28, 10:09 AM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT SUN JUN 28 2009

NMZ022>025-030>032-TXZ055-056-291700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1109 AM MDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOIST ATMOSPHERE AND
SLOW MOVEMENT OF STORMS MAY LEAD TO LOCAL HEAVY RAINFALL AND BRIEF
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MODERATELY MOIST ATMOSPHERE WILL REMAIN OVER THE REGION THROUGH
THE PERIOD. MONDAY SHOULD REMAIN MOIST WITH SCATTERED THUNDERSTORMS
BUT THEN A BIT OF DRYING TUESDAY AND BEYOND WITH JUST A SLIGHT
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

HEFNER

In the hours before

Special weather statement, Jun 28, 1:02 PM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT SUN JUN 28 2009

NMZ024-032-TXZ055-282215-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN DESERT-EL PASO-
INCLUDING THE CITIES OF...ALAMOGORDO...LAS CRUCES...EL PASO
202 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS TO AFFECT PARTS OF THE BORDERLAND...

AT 200 PM MDT...SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING
ACROSS PORTIONS OF SOUTH-CENTRAL NEW MEXICO AND FAR WEST TEXAS.
THE STRONGEST STORM WAS LOCATED OVER THE FORT BLISS RESERVATION
NORTH OF MONTANA VISTA...AND WEST OF HUECO TANKS.

THIS STORM WILL MOVE NORTHEAST...CROSSING US-54 NEAR THE TEXAS NEW
MEXICO BORDER...AND AFFECT CHAPARRAL BEFORE 3 PM. THIS STORM WILL
PRODUCE TORRENTIAL DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...
AND SMALL HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE...
ESPECIALLY IN POOR DRAINAGE AREAS.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER THE EL PASO
METRO AREA OVER THE NEXT COUPLE OF HOURS. GUSTY OUTFLOW WINDS FROM
THE CELL NEAR CHAPARRAL WILL LIKELY AFFECT PARTS OF THE NORTHEAST
AND EAST SIDE BETWEEN 2 AND 230 PM. THUNDERSTORMS WILL ALSO BE
POSSIBLE LATER TODAY ACROSS THE MISSION VALLEY AND LAS CRUCES
AREAS.

STORMS THAT DEVELOP THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...SMALL HAIL...AND LOCALIZED FLOODING.

HARDIMAN
Special weather statement, Jun 28, 4:00 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
500 PM MDT SUN JUN 28 2009

NMZ024-025-282345-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
500 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS OVER OTERO COUNTY NEW MEXICO...

AT 455 PM STRONG THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF OTERO
COUNTY NEW MEXICO. THE MOST INTENSE ACTIVITY WAS MOVING TO THE NORTH
INTO THE VICINITY OF ALAMOGORDO...WHITE SANDS...MESCALERO...LA
LUZ...AND SACRAMENTO.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL... WIND
GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING. SOME PONDING OF WATER
OR LOCALIZED STREET FLOODING MAY OCCUR.

PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER IN A STRONG
BUILDING. HAZARDOUS DRIVING CONDITIONS MAY OCCUR FROM LOW
VISIBILITIES OR FROM WATER COVERING THE ROADS.

ROGASH
Special weather statement, Jun 28, 4:46 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
546 PM MDT SUN JUN 28 2009

NMZ024-025-280030-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
546 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS CONTINUE OVER NORTHERN OTERO COUNTY NEW
MEXICO...

AT 540 PM STRONG THUNDERSTORMS WERE MOVING ACROSS NORTHERN PORTIONS
OF OTERO COUNTY NEW MEXICO. THE MOST INTENSE ACTIVITY WAS MOVING TO
THE NORTH INTO THE VICINITY OF ALAMOGORDO...BOLES ACRES...LA LUZ AND
SUNSPOT.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL... WIND
GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING. SOME PONDING OF WATER
OR LOCALIZED STREET FLOODING MAY OCCUR.

PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER IN A STRONG
BUILDING. HAZARDOUS DRIVING CONDITIONS MAY OCCUR FROM LOW
VISIBILITIES OR FROM WATER COVERING THE ROADS.

ROGASH
Special weather statement, Jun 28, 4:47 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
547 PM MDT SUN JUN 28 2009

NMZ024-025-290030-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
547 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS CONTINUE OVER NORTHERN OTERO COUNTY NEW
MEXICO...

AT 540 PM STRONG THUNDERSTORMS WERE MOVING ACROSS NORTHERN PORTIONS
OF OTERO COUNTY NEW MEXICO. THE MOST INTENSE ACTIVITY WAS MOVING TO
THE NORTH INTO THE VICINITY OF ALAMOGORDO...BOLES ACRES...LA LUZ AND
SUNSPOT.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL... WIND
GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING. SOME PONDING OF WATER
OR LOCALIZED STREET FLOODING MAY OCCUR.

PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER IN A STRONG
BUILDING. HAZARDOUS DRIVING CONDITIONS MAY OCCUR FROM LOW
VISIBILITIES OR FROM WATER COVERING THE ROADS.

ROGASH
Special weather statement, Jun 28, 5:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
608 PM MDT SUN JUN 28 2009

NMZ031-032-TXZ055-290115-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-EL PASO TX-
608 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS CONTINUE ACROSS WESTERN TEXAS AND
SOUTHERN NEW MEXICO...

STRONG THUNDERSTORMS WERE CONTINUING ACROSS PORTIONS OF WESTERN
TEXAS AND SOUTHERN NEW MEXICO WITH SHOWERS AND THUNDERSTORMS LIKELY
INTO EARLY TONIGHT.

AT 550 PM THE MOST INTENSE ACTIVITY WAS LOCATED OVER EL PASO COUNTY
TEXAS AND WAS MOVING INTO THE EL PASO TEXAS METROPOLITAN AREA. OTHER
STRONG STORMS WERE OVER SOUTHERN DONA ANA COUNTY ALONG HIGHWAY 9
WITH THUNDERSTORMS ALSO IN LUNA COUNTY AROUND DEMING. THERE IS A
POSSIBILITY STRONG THUNDERSTORMS WILL DEVELOP IN THE LAS CRUCES AREA
LATER THIS EVENING.

A FEW STORMS WILL PRODUCE VERY HEAVY RAINS...SMALL HAIL...WIND GUSTS
TO 50 MPH AND CLOUD TO GROUND LIGHTNING. THUS PERSONS SHOULD SEEK
SHELTER WHEN THUNDERSTORMS APPROACH. DANGEROUS DRIVING CONDITIONS
MAY OCCUR FROM LOW VISIBILITIES AND THE PONDING OF WATER ON ROADS.

ROGASH

The radar

The El Paso radar (KEPZ), 56 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
June 28, 6:30 PM MST to 8:30 PM MST
Where
El Paso County, 15.93 mi ESE of Newman to 2.58 mi E of Biggs Afb
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
31.857, -106.100

Slow moving thunderstorms dropped heavy rain in eastern El Paso County which resulted and flooding across mainly east El Paso and Socorro. Four houses were flooded and 13 evacuated, most of them in Socorro. In addition, there were 9 water rescues across the area.

Flash Flood, El Paso

When
June 30, 7:00 AM MST to 8:00 AM MST
Where
El Paso County, 1.01 mi WSW of Anthony to 2.03 mi NNE of La Tuna
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.997, -106.617

Flooding was reported in Canutillo and Anthony.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186091, 186132.